Format

Send to

Choose Destination
Am Rev Respir Dis. 1993 Aug;148(2):507-11.

Pulmonary capillaritis. The association with progressive irreversible airflow limitation and hyperinflation.

Author information

1
Department of Medicine, National Jewish Center for Immunology and Respiratory Medicine, Denver, Colorado.

Abstract

We report two patients with systemic necrotizing vasculitis (microscopic polyarteritis) and associated recurrent pulmonary capillaritis, in whom progressive irreversible airway dysfunction began approximately 10 yr after disease onset. Their course was characterized by repeated episodes of diffuse alveolar hemorrhage, glomerulonephritis, palpable purpura, and splinter hemorrhages. The lung revealed intraalveolar hemorrhage, neutrophilic infiltration and cellular fragmentation, fibrinoid necrosis of the alveolar interstitium, and parenchymal hemosiderin deposits. No medium-sized vessel involvement, granulomatous inflammation, or bronchiolar obliteration were seen. Renal biopsies revealed focal segmental necrotizing glomerulonephritis, and a cutaneous biopsy in one case showed a leukocytoclastic vasculitis. Immunofluorescent studies of lung and kidney showed minimal or no immunoreactivity. The clinical course and serologic tests did not support another systemic vasculitis, connective tissue disease, or antiglomerular basement membrane antibody disease. The acute episodes responded to antiinflammatory and immunosuppressive therapy. Symptoms, serial pulmonary function tests, and chest imaging documented the development of a progressive irreversible obstructive airway disease. No other predisposing factors were identified. These cases demonstrate the unexpected appearance of an irreversible obstructive airway disease with lung parenchymal hyperinflation after systemic necrotizing vasculitis associated with recurrent pulmonary capillaritis and diffuse alveolar hemorrhage.

PMID:
8102044
DOI:
10.1164/ajrccm/148.2.507
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center